Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 209, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 21, 2013, 6:40 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2013, 6:40 PM MDT (00:40 UTC)
- Expired
- Aug 21, 2013, 7:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112
WUUS55 KBOU 220040
SVRBOU
COC095-115-220130-
/O.NEW.KBOU.SV.W.0209.130822T0040Z-130822T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PHILLIPS COUNTY IN NORTHEAST COLORADO...
SEDGWICK COUNTY IN NORTHEAST COLORADO...
* UNTIL 730 PM MDT
* AT 640 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...OR 7
MILES NORTHWEST OF HOLYOKE...MOVING SOUTHEAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HOLYOKE...JULESBURG...OVID...PAOLI...HIGHLAND CENTER...FAIRFIELD...
SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4047 10265 4098 10242 4100 10208 4047 10210
TIME...MOT...LOC 0040Z 311DEG 13KT 4063 10242
HAIL...1.25IN
WIND...70MPH
$$
BAKER1 follow-up statement
290
WWUS55 KBOU 220103
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
703 PM MDT WED AUG 21 2013
COC095-115-220113-
/O.CAN.KBOU.SV.W.0209.000000T0000Z-130822T0130Z/
PHILLIPS CO-SEDGWICK CO-
703 PM MDT WED AUG 21 2013
...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS AND SEDGWICK COUNTIES
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
WIND GUSTS TO AROUND 45 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4047 10265 4098 10242 4100 10208 4047 10210
TIME...MOT...LOC 0059Z 311DEG 13KT 4057 10234
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:07 PM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 21, 3:07 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 307 PM MDT WED AUG 21 2013 .SHORT TERM...OVERALL MOISTURE LEVELS CONTINUE TO SLOWLY INCREASE AS INTEGRATED PW VALUES CLOSING IN ON ONE INCH OVER THE FRONT RANGE. THIS TREND WILL CONTINUE INTO THURSDAY WHICH WILL PROVIDE THE BEST DAY FOR RAIN CHANCES. AS FOR THIS AFTERNOON...ISOLATED TO SCATTERED SHOWERS COVER THE MOUNTAINS AND NEAR THE CYS RIDGE. MOST OF THIS ACTIVITY HAS BEEN MAINLY LIGHT WITH RAINFALL AMOUNTS UNDER A TENTH OF AN INCH. LATEST AIRCRAFT/ACARS DATA INDICATES SURFACE BASED CAPES AT KDEN UNDER 500J/KG BUT OVER THE FAR NORTHEAST PLAINS MID 90S AND AROUND 60 DEWPOINTS SHOW CAPES 1000-2000J/KG. THIS WOULD BE THE BEST CHANCE FOR STRONGER AND ISOLATED SEVERE STORMS. RADAR INDICATES A BOUNDARY DRAPED FROM CENTRAL LINCOLN COUNTY AND EXTENDING NORTHEAST THROUGH SOUTHEAST YUMA COUNTY. SHORT RANGE MODELS SHOW CONVERGENCE OVER THE NORTHEAST CORNER WHICH MAY PROVIDE ENOUGH SPARK FOR STORMS TO INITIATE. AS NOTED EARLIER...MOISTURE WILL INCREASE EVEN MORE ON THURSDAY WITH WIDELY SCATTERED TO SCATTERED POPS OVER MUCH OF THE AREA THURSDAY AFTERNOON/EVENING. TEMPERATURES WILL ALSO BE COOLER WITH A SECONDARY PUSH OF COOLER AIR LATER TONIGHT. CAPES WILL BE A BIT HIGHER THURSDAY ALONG WITH SHALLOW UPSLOPE NORTHEAST FLOW. .LONG TERM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DECREASING THURSDAY NIGHT AND MOVING OUT ONTO THE PLAINS. EXPECT ACTIVITY TO BE DONE JUST AFTER MIDNIGHT. THERE MAY BE A FEW AREAS OF PATCHY FOG AFTER MIDNIGHT...BUT NOT ENOUGH TO PASTE INTO THE FORECAST. UPPER LEVEL HIGH PRESSURE WILL BE MOVING EAST OVER THE CENTRAL CONUS THROUGH SATURDAY BEFORE MOVING BACK WEST TOWARD THE STATE. THIS WILL KEEP THE FORECAST AREA UNDER SOUTHWEST FLOW ALOFT AND KEEP TEMPERATURES NEAR TO ABOVE NORMAL READINGS FOR THIS TIME OF YEAR. MOISTURE WILL KEEP ISOLATED TO SCATTERED SHOWERS OVER THE MOUNTAINS EACH DAY WITH A SLIGHT CHANCE MOVING OVER THE PLAINS. STARTING SUNDAY...MOISTURE FROM A FORECASTED TROPICAL CYCLONE SOUTH OF BAJA WILL SURGE NORTH INTO THE DESERT SOUTHWEST THEN UP INTO THE STATE. RIGHT NOW...THE UPPER LEVEL HIGH WILL BE HEADING BACK TOWARD THE STATE WHICH SEEMS TO KEEP MOST OF THIS MOISTURE OVER UTAH AND SOME OF WESTERN COLORADO. WILL HAVE TO KEEP MONITORING THE UPPER LEVEL PATTERN TO SEE HOW FAR THE MOISTURE MAKES IT. RIGHT NOW KEPT POPS IN THE HIGH CHANCE CATEGORY FOR THE MOUNTAINS. WITH THE UPPER HIGH MOVING BACK CLOSE TO OR OVER THE STATE...WILL CREATE LIGHT WINDS ALOFT AND THE GREATER CHANCE FOR HEAVIER RAIN. THIS PATTERN SHOULD HOLD ON OVER INTO MONDAY BEFORE THE UPPER HIGH PUSHES NORTH BRINGING IN DRIER AIR WITH CONTINUED WARMER THAN AVERAGE TEMPERATURES THROUGH WEDNESDAY. && .AVIATION...MOST OF THE SHOWER ACTIVITY WILL WEAKEN BEFORE HITTING THE TERMINALS SO EXPECT MAINLY OUTFLOW BOUNDARIES WITH ERRATIC WIND GUSTS UP TO 30 MPH. WEAK SECONDARY FRONTAL PUSH LATER THIS EVENING SHOULD KEEP WINDS FROM THE NORTH TO NORTHEAST FOR MUCH OF THE NIGHT. && .HYDROLOGY...FLASH FLOOD THREAT IS LOW TODAY WITH MARGINAL INSTABILITY DESPITE INCREASING MOISTURE/PW VALUES. STEERING FLOW SPEEDY ENOUGH TO KEEP STORMS MOVING ALONG. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....KRIEDERMAN AVIATION...ENTREKIN
Hazardous weather outlook, Aug 21, 10:32 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1032 AM MDT WED AUG 21 2013 COZ030>051-221645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1032 AM MDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A GRADUAL INCREASE IN MOISTURE ACROSS NORTHERN COLORADO TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS ON THE PLAINS LATE IN THE DAY. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS TO 40 MPH...THOUGH THERE COULD BE A FEW STRONGER STORMS ON THE PLAINS THAT COULD ALSO PRODUCE HEAVY RAIN AND SMALL HAIL. THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE STORM OVER THE FAR NORTHEAST PLAINS WITH DAMAGING WINDS AND ONE INCH DIAMETER HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING IN THE HIGH COUNTRY THROUGH SUNDAY...WITH SOME DRYING BY EARLY NEXT WEEK. ACROSS THE NORTHEAST PLAINS...TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL. AFTER A BETTER CHANCE TO SEE STORMS ACROSS THE PLAINS THURSDAY...THERE WILL BE JUST A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:14 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 31 min |
| Aug 21, 7:26 PM MDT | Special Weather Statement | BOU | Adams | 64 min |
| Aug 22, 2:44 PM MDT | Special Weather Statement | BOU | Douglas | 46 min |
| Aug 22, 3:09 PM MDT | Special Weather Statement | BOU | Douglas | 36 min |
| Aug 22, 3:29 PM MDT | Special Weather Statement | BOU | Douglas | 46 min |
| Aug 22, 3:56 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 2 hr |
| Aug 22, 4:06 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 54 min |
| Aug 22, 4:12 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Aug 22, 4:34 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 41 min |
| Aug 22, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 25 min |
| Aug 22, 5:45 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas, Jefferson | 3 hr |
| Aug 22, 5:45 PM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
| Aug 22, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.